New Mexico, 2021Hail and High Wind in New Mexico, May 23, 2021
May 23, 2021 · NWS ABQ · 2 events in 2 counties and zones
A low pressure system remained to the west of New Mexico while low-level moisture stayed in place across eastern New Mexico. However, stronger flow aloft pushed the dryline farther east which limited the amount of thunderstorms across the area on May 23, 2021.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system remained to the west of New Mexico while low-level moisture stayed in place across eastern New Mexico. However, stronger flow aloft pushed the dryline farther east which limited the amount of thunderstorms across the area on May 23, 2021. Enough atmospheric instability along and ahead of the dryline resulted in isolated thunderstorms near the New Mexico and Texas state line. One severe thunderstorm near Amistad produced one inch hail late in the evening of May 23rd. Meanwhile, another round of breezy to windy conditions were observed across much of central and western New Mexico. Non-thunderstorm wind gusts were generally less than 50 mph, but the Raton ASOS measured a peak wind gust of 59 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 23, 10:58 AM MST, 3 hours 2 minutes earlier.
Area forecast discussion, May 23, 10:58 AM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1158 AM MDT Sun May 23 2021
.UPDATE...
Expanded the Wind Advisory to the northeast plains for this afternoon
until 7 pm, based on recent model and satellite trends.
44
&&
.AVIATION...
18Z TAF CYCLE
Drier air has advanced eastward over the central mountain chain this
morning. The main thunderstorm risk this afternoon and evening will
be on the eastern plains, where some storms may turn severe with
large hail and damaging winds; especially near NM's eastern border.
Tonight, southeast surface winds may again return low clouds to the
Caprock southward, potentially as far west as Roswell and as far
north as Tucumcari.
44
&&
.PREV DISCUSSION...400 AM MDT Sun May 23 2021...
.SYNOPSIS...
Showers and thunderstorms will continue across portions of eastern
New Mexico, but much of this activity will diminish by sunrise.
However, another round of thunderstorms, some severe, is expected
this afternoon and evening across far eastern NM. Large hail and
damaging wind gusts are the main threats. Portions of east central
and southeast New Mexico will again have the potential for severe
weather on Monday afternoon and evening as well. Drier conditions
are in store for the mid week period with temperatures near normal.
Storms may return to eastern New Mexico late in the week.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
The upper level low is swirling around the Great Basin while low
level moisture is rushing into NM from the southeast. But the
moisture will move back east today, being replaced by much drier
air. This will reduce the number of storms today, keeping them
mainly confined to the eastern plains. Storms near the TX could turn
severe this afternoon, but would be isolated. Showers and storms
will continue through the evening, then should be mostly gone after
midnight. It will be a little cooler in the west and warmer in the
east.
Monday will be mostly dry and warm other than some showers and
thunderstorms in the southeast zones, near the TX border. Again,
they could turn strong to severe in the afternoon. High temperatures
will exceed today's highs and be near normal. Monday will be warmer
but with less wind we are not expecting any critical fire
conditions. Showers and thunderstorms will impact our southeast
zones this afternoon. With drier air continuing to come into NM,
Monday will be drier and may miss out on the rain potential. No
critical fire conditions expected Monday.
LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...
Showers and thunderstorms will continue Monday evening across
portions of east central and southeast NM before shifting into Texas
before midnight. Some severe storms will remain possible.
Thereafter, the dryline will retreat westward, perhaps making it to
the Central Mountain Chain or perhaps slightly squeaking through the
gaps. However, this moisture will quickly mix out on Tuesday.
Rather, dry and breezy conditions will be the rule and the dryline
will set up near or just east of the Texas border. The dryline will
slosh back westward Tuesday night, though not as far, but should mix
out to the Texas border again on Wednesday. Then, more of the same
for Wednesday night and Thursday. Thus, the mid week period should
be fairly quiet outside of a few breezes.
Models continue to struggle with a convectively aided back door
front/boundary late in the week -- now progged to arrive on Friday.
Should it arrive, showers and thunderstorms would return to the
forecast across portions of eastern NM both Friday and Saturday.
CHJ/34
&&
.FIRE WEATHER...
...RED FLAG WARNING ACROSS CENTRAL AREAS THIS AFTERNOON...
We have upgraded the Fire Weather Watch to a Red Flag Warning for
the North Central Mountains below snow pack. It will be windy in the
central and northeast areas, but the northeast will be too moist.
So, zones 102 and 107 will be left with critical fire weather
conditions. Winds today will be moderate to strong across this area.
Showers and thunderstorms will diminish and end tonight. Monday will
be warmer with normal high temperatures. Showers and storms will be
confined to the southeast. A weak ridge of high pressure will move
over NM Monday, promising warm and dry conditions. The rest of the
week will be warm and dry with less wind than recently. Showers and
storms may return Friday into next weekend.
CHJ
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM MDT this evening for the following zones...
NMZ215-227>231.
Red Flag Warning until 7 PM MDT this evening for the following
zones... NMZ102-107.
&&
Hazardous weather outlook, May 23, 2:54 AM MST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
354 AM MDT Sun May 23 2021
NMZ201>241-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
354 AM MDT Sun May 23 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms are possible across eastern New Mexico
this afternoon and evening. Large hail, heavy rain and damaging wind
gusts are the main concerns.
Additionally, strong south to southwest winds can be expected across
portions of northeast New Mexico, including from the east slopes of
the Sangre de Cristo Mountains eastward to the I-25 corridor. Gusts
between 50 and 55 mph are possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Strong to severe thunderstorms are possible again on Monday across
portions of east central and southeast New Mexico. Large hail and
damaging wind gusts remain the main concerns.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall reports and any severe
weather through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.
34
In the hours before
Local storm report, May 23, 8:24 AM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
924 AM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HAIL 2 NE SANTA FE 35.70N 105.92W
05/22/2021 M1.00 INCH SANTA FE NM COCORAHS
ARTIST AND BISHOPS LODGE.
1224 PM HAIL 4 SSW SANTA FE 35.62N 105.98W
05/22/2021 M1.00 INCH SANTA FE NM PUBLIC
1232 PM HAIL SANTA FE 35.68N 105.95W
05/22/2021 M0.75 INCH SANTA FE NM CO-OP OBSERVER
0100 PM HAIL GLORIETA 35.58N 105.77W
05/22/2021 E1.50 INCH SANTA FE NM SOCIAL MEDIA
0130 PM HAIL GLORIETA 35.58N 105.77W
05/22/2021 E1.00 INCH SANTA FE NM SOCIAL MEDIA
RIPPED HOLES THROUGH GUTTERS AND KNOCKED SECTIONS OF
STUCCO OFF THE HOUSE
0133 PM NON-TSTM WND GST 5 S ALBUQUERQUE 35.04N 106.62W
05/22/2021 M60 MPH BERNALILLO NM ASOS
KABQ ASOS.
0137 PM HAIL 1 WSW CAPITAN 33.54N 105.60W
05/22/2021 M0.75 INCH LINCOLN NM COCORAHS
0245 PM HAIL 1 N ROCIADA 35.84N 105.42W
05/22/2021 E2.00 INCH SAN MIGUEL NM TRAINED SPOTTER
0346 PM NON-TSTM WND GST 1 N RED HILL 34.24N 108.87W
05/22/2021 M60 MPH CATRON NM APRSWXNET/CWOP
0424 PM HAIL 5 S AGUA FRIA 36.36N 105.30W
05/22/2021 M0.75 INCH COLFAX NM PUBLIC
0429 PM HAIL 2 N AGUA FRIA 36.46N 105.30W
05/22/2021 M0.75 INCH COLFAX NM TRAINED SPOTTER
0438 PM HAIL 6 WSW SANTA FE 35.65N 106.05W
05/22/2021 M1.00 INCH SANTA FE NM TRAINED SPOTTER
0439 PM HAIL 4 SSW SANTA FE 35.62N 105.98W
05/22/2021 M0.88 INCH SANTA FE NM PUBLIC
0442 PM HAIL 2 SW AGUA FRIA 36.41N 105.33W
05/22/2021 M1.00 INCH COLFAX NM TRAINED SPOTTER
0446 PM HAIL SANTA FE 35.68N 105.95W
05/22/2021 M0.75 INCH SANTA FE NM CO-OP OBSERVER
0540 PM HAIL 2 SSW SANTA FE 35.65N 105.97W
05/22/2021 M1.00 INCH SANTA FE NM PUBLIC
0554 PM TSTM WND GST 5 E HAGERMAN 33.11N 104.24W
05/22/2021 M60 MPH CHAVES NM TRAINED SPOTTER
0600 PM NON-TSTM WND GST 3 ENE ARCHULETA 36.81N 107.65W
05/22/2021 M67 MPH SAN JUAN NM NM AIR QUALITY
ELEVATION 6398. DRY MICROBURST
0802 PM TSTM WND GST 7 N NEWKIRK 35.17N 104.26W
05/22/2021 M68 MPH GUADALUPE NM TRAINED SPOTTER
0840 PM TSTM WND GST 7 ENE TUCUMCARI 35.21N 103.61W
05/22/2021 M69 MPH QUAY NM ASOS
KTCC ASOS.
&&
EVENT NUMBER ABQ202102267 ABQ202102280 ABQ202102273 ABQ202102274
ABQ202102286 ABQ202102269 ABQ202102268 ABQ202102270 ABQ202102283
ABQ202102275 ABQ202102276 ABQ202102272 ABQ202102277 ABQ202102278
ABQ202102279 ABQ202102287 ABQ202102281 ABQ202102282 ABQ202102285
ABQ202102284
12Local storm report, May 23, 9:58 AM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1058 AM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 NE CIMARRON 36.52N 104.90W
05/22/2021 M1.25 INCH COLFAX NM PARK/FOREST SRVC
&&
EVENT NUMBER ABQ202102288
RJOJOLALocal storm report, May 23, 10:59 AM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1159 AM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 2 WSW AGUA FRIA 35.63N 106.05W
05/22/2021 M1.00 INCH SANTA FE NM PUBLIC
&&
EVENT NUMBER ABQ202102289
SHOEMAKELocal storm report, May 23, 11:05 AM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1205 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL FORT STANTON 33.50N 105.52W
05/22/2021 E1.50 INCH LINCOLN NM PUBLIC
&&
EVENT NUMBER ABQ202102290
SHOEMAKELocal storm report, May 23, 1:36 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL FORT STANTON 33.50N 105.52W
05/22/2021 E1.50 INCH LINCOLN NM PUBLIC
&&
CORRECTED EVENT TIME
EVENT NUMBER ABQ202102290
SHOEMAKEHigh Wind, Far Northeast Highlands
- When
- May 23, 2:00 PM MST to 2:03 PM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.308, -104.796 (the zone’s center; the record gives no point)
An ASOS station in Raton measured a peak non-thunderstorm wind gust of 59 mph.
Hail, Union
- When
- May 23, 7:17 PM MST to 7:20 PM MST
- Where
- Union County, 3.36 mi E of Amistad
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.920, -103.090
A trained spotter near Amistad reported one inch hail from a severe thunderstorm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, May 23, 20211 death · 1 event
- Rip Current in Texas, May 23, 20211 death · 1 event
- Rip Current in Texas, May 23, 20211 death · 1 event
- Tornadoes and Hail in Colorado, May 23, 2021EF1 · 17 events
- Tornadoes and Hail in South Dakota, May 23, 2021EF1 · 13 events
- Damaging Winds in South Dakota, May 23, 202174 kt wind · 19 events
- Hail and Damaging Winds in Nebraska, May 23, 2021$13,000 · 2.75 in hail · 12 events
- Hail and Damaging Winds in Colorado, May 23, 20211.75 in hail · 11 events
- Hail and Damaging Wind in Nebraska, May 23, 20213 in hail · 9 events
- Frost and Freeze in Colorado, May 23 to 24, 20216 events
- High Wind in Colorado, May 23, 202152 kt wind · 4 events
- Damaging Winds in South Dakota, May 23, 202161 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950925, 950923.